Pin Me

Intestinal Problems Caused By Oral Contraceptives

written by: Rochelle Connery • edited by: lrohner • updated: 12/19/2010

If you’re suffering from intestinal problems caused by oral contraceptives, you’re not alone. Intestinal problems are among the most common side effects of birth control pills. Learn more about what side effects you might experience as well as some ways you can treat the problem.

  • slide 1 of 4

    Yeast Infection

    One of the commonly reported intestinal problems caused by oral contraceptives is yeast infections, or candida. Yeast infections can cause acute intestinal pain, itching and other discomfort. Many things can lead to yeast infections, so oral contraceptives aren’t always to blame, but they’re certainly a contributing factor.

    Yeast infections are often treated through the use of good bacteria. Eating yogurt, which contains the good bacteria acidophilus, can help bring the bacteria in the body back to a normal level, but it won’t actually cure or treat the infection. You’ll have to visit a doctor and receive a topical or internal antifungal prescription.

    Don’t disregard a yeast infection once you know you have one. It won’t go away on its own, and it will only worsen if left alone.

  • slide 2 of 4

    Nausea and Vomiting

    Nausea and vomiting are common intestinal problems caused by oral contraceptives. For some women, the birth control pill might be too much for the stomach to handle.

    If this is the case, there are several things you can do to curb the nausea the next time you take a pill.

    • For starters, you might try taking the pill with food as long as your doctor has no objection to your doing so. Food often coats the stomach and helps pills digest without causing so much upset stomach.
    • Drink plenty of water when taking the pill. Don’t just take a few sips and hope that does the trick. This can also prevent the pill from getting stuck in your throat, which can contribute to heartburn and in turn upset your stomach.
    • Ask your doctor about switching to a different type of oral contraceptive. There are plenty of brands to choose from, so don’t think that just because he or she put you on a certain brand that that’s the only one appropriate for the job.
    • Consult with your doctor about going off the pill for a while. If you are on the pill for medical purposes, such as for taking care of acne, ask about taking an antibiotic or stronger cleanser for the acne, rather than birth control. You can also use external types of birth control instead of internally ingesting a pill.
  • slide 3 of 4

    Intestinal (or Abdominal) Cramps

    Cramps are a frequent complaint of intestinal problems caused by oral contraceptives. Most women take care of this problem by taking pain killers, but you must always ask your doctor if you may take Ibuprofen, Tylenol or other pain killers along with your oral contraceptive.

    To avoid drug interference, place a heating pad on your abdomen to release the cramps. Jogging in place, doing sit-ups and other activities move the abdominal muscles and release some of the cramps caused in your intestines.

  • slide 4 of 4

    Diarrhea

    Diarrhea is a common complaint when it comes to intestinal problems caused by oral contraceptives. The University of Texas at Austin recommends staying with your regular birth control pill routine even if you have diarrhea, although you might have to use additional external birth control measures during this time.

    If you have diarrhea for more than three days in a row, consult your doctor and ask about switching birth control pill types or using a different kind of contraceptive altogether.

    Sources:

    University of Texas at Austin

    Mayo Clinic

privacy policy